Mississippi, 2009Flash Flood in Mississippi, August 11, 2009
August 11, 2009 · NWS MEG · 1 event in 1 county or zone
Remnants of a mesoscale convective system moved into North Mississippi during the afternoon on August 11, 2009. Some of thunderstorms produced heavy rain which caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of a mesoscale convective system moved into North Mississippi during the afternoon on August 11, 2009. Some of thunderstorms produced heavy rain which caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 11, 8:34 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 11, 8:34 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT TUE AUG 11 2009
.DISCUSSION...
CLOUDS ARE INCREASING ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES IN THE MID 70S TO MID 80S. SHOWERS AND THUNDERSTORMS
CAN BE FOUND MAINLY ON EITHER SIDE OF THE TENNESSEE/MISSISSIPPI
BORDER. THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE DURING
THE AFTERNOON SO WILL LEAVE POPS ALONE. CURRENT FORECAST APPEARS
TO BE IN GOOD SHAPE SO NO CHANGES ARE PLANNED AT THIS TIME.
ARS
&&
.PREV DISCUSSION... /ISSUED 656 AM CDT TUE AUG 11 2009/
UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 336 AM CDT TUE AUG 11 2009/
DISCUSSION...
SHORT-TERM (TODAY THROUGH THURSDAY NIGHT)...
A SERIES OF MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE DEVELOPED
ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT IS CURRENTLY STRETCHED
FROM OKLAHOMA SOUTHEASTWARD ACROSS SOUTHERN ARKANSAS. HIGH CLOUDS
FROM THE CONVECTIVE TOPS HAVE MOVED ACROSS THE MID SOUTH THIS
MORNING PROVIDING PARTLY CLOUDY SKIES IN MOST AREAS. THESE
CONVECTIVE SYSTEMS SHOULD REMAIN WELL SOUTHWEST OF OUR AREA THIS
MORNING.
PRIMARY MID LEVEL SHORTWAVE CURRENTLY OVER THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY WILL DIG SOUTHEAST INTO THE TENNESSEE
VALLEY DURING THE DAY. THIS MID LEVEL SHORTWAVE COMBINED WITH THE
RIGHT ENTRANCE REGION OF AN 85KT UPPER LEVEL JET STREAK OVER THE
OHIO VALLEY WILL FOCUS INCREASED LARGE SCALE LIFT OVER THE MID
SOUTH LATER TODAY. THIS SYNOPTIC LIFT COMBINED WITH INCREASING
INSTABILITY FROM DAYTIME HEATING AND LOW LEVEL LIFT ALONG A
SOUTHEASTWARD MOVING COLD FRONT SHOULD SUPPORT LIKELY CHANCES FOR
SHOWERS AND THUNDERSTORMS. SBCAPES RANGING FROM 1500-3000J/KG...LI/S
BETWEEN -4C AND -6C...AND DEEP LAYER SHEAR BETWEEN 25 AND 35
KNOTS...SHOULD SUPPORT MULTICELLULAR STORM STRUCTURES SOME OF
WHICH MAY BE SEVERE. SPC HAS PLACED MUCH OF THE MID SOUTH UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS SEEMS
REASONABLE CONSIDERING THE STRENGTH OF THE SHORTWAVE AND EXPECTED
MODERATE INSTABILITY. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAIN AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES
REMAIN ABOVE 2 INCHES. LATEST HWO WILL CONTINUE TO HIGHLIGHT THE SEVERE
WEATHER POTENTIAL.
THE COLD FRONT WILL MOVE SOUTHEAST INTO NORTHERN MISSISSIPPI BY
LATER TONIGHT AND SOUTH OF THE FORECAST AREA BY WEDNESDAY
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY
OF THE FRONTAL BOUNDARY TONIGHT INTO WEDNESDAY MORNING.
HIGH PRESSURE WILL BUILD OVER THE AREA ON WEDNESDAY AFTERNOON AND
REMAIN IN PLACE THROUGH THE END OF THE WEEK. THIS WILL PROVIDE DRY
WEATHER AND NEAR SEASONABLE TEMPERATURES FOR THE END OF THIS WEEK.
JLH
LONG-TERM (FRIDAY THROUGH MONDAY)...
00Z ECMWF/GFS LONG RANGE MODELS CONTINUE TO INDICATE HIGH
PRESSURE BRINGING RAIN FREE WEATHER TO THE MID SOUTH FRIDAY. AS
SURFACE/UPPER LEVEL RIDGING MOVE EAST BY SATURDAY...LOW LEVEL
MOISTURE FROM THE GULF OF MEXICO WILL BRING CHANCES FOR SHOWERS
AND THUNDERSTORMS BACK TO THE AREA FOR THE REMAINDER OF THE
PERIOD...ESPECIALLY DURING THE AFTERNOON/EARLY EVENING HOURS.
TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO AVERAGE NEAR
NORMAL TO SLIGHTLY ABOVE NORMAL.
CJC
AVIATION...
12Z TAF CYCLE
CHALLENGING AVIATION FORECAST THIS MORNING AS ATMOSPHERE REMAINS VERY
MOIST AND UNSTABLE ACROSS TAF SITES AND SCATTERED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED AS OF 12Z ACROSS PORTIONS OF
W TN AND N MS. ADDITIONAL SHOWERS AND THUNDERSTORMS ANTICIPATED
TO DEVELOP AND BECOME MORE NUMEROUS AS COLD FRONT/UPPER LEVEL
TROUGH MOVES THROUGH THE REGION LATE THIS AFTERNOON INTO TONIGHT.
AS A RESULT...HAVE GONE WITH PREVAILING VCTS AND TEMPOS FROM
17-19Z AT JBR...18-20Z AT MEM...19-21Z AT MKL...AND 20-22 AT TUP
WHEN CONVECTIVE ACTIVITY ASSOCIATED WITH COLD FRONT ARRIVES AT TAF
SITES.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 90 72 90 70 / 60 40 10 10
MKL 89 70 88 64 / 60 40 10 10
JBR 88 68 88 65 / 60 30 10 10
TUP 91 72 91 67 / 60 60 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 11, 3:24 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT TUE AUG 11 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH
TODAY. AN UPPER LEVEL DISTURBANCE COMBINED WITH A SURFACE COLD
FRONT AND INCREASING INSTABILITY WILL PROVIDE LIKELY CHANCES FOR
SHOWERS AND THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. HEAVY RAINFALL
AND LOCALIZED FLOODING MAY ALSO ACCOMPANY THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT MAY BE NEEDED TODAY.
JLH
Flash Flood, Lee
- When
- August 11, 11:30 AM CST to 1:30 PM CST
- Where
- Lee County, 2.27 mi SE of Mt Vernon to 2.3 mi NNE of Flowerdale
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 34.310, -88.718
Heavy rain produced flash flooding in Tupelo. Up to a foot of water covered several streets. A few vehicles were trapped in flood waters as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
- Hail in Mississippi, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195238.